Break Through Bleeding Tips Women Need To Know
The problem with break through bleeding is actually not its severity but the annoyance and frustration that often come with its occurrence.
In this article, I present what this bleeding is, including its causative factors , underlying abnormality and appropriate response you could take to prevent or manage it.
What is Break Through Bleeding(BTT)?
It is an abnormal uterine bleeding that occurs between regular menstrual periods in women taking combined oral contraceptives.The correct way to write it is “Breakthrough bleeding”,2 and not 3 words. Because these two forms of writing are still common amongst women, I will use the two interchangeably in this article. It is due to the sloughing of the endometrium just as it occurs during normal menstruation.
It can also occur in other forms of hormonal contraceptives used in birth control such as the injectable form. The bleeding is usually light, just enough to stain the underwear. Such mild bleeding is referred to as “spotting”.Heavy bleeding may also occur in some women. It usually last just for about 1 to 2 days and then ceases.
The bleeding will normally subside as the body adapts to the new hormonal levels in the blood. It often does not persist after 3 to 4 cycles.
Significance of The Problem
As much as 30% of women experience breakthrough bleeding or spotting during the first cycle of treatment with combined oral contraceptives.
Though not a major medical concern, it has a significant impact on the compliance of women to usual birth control pills. Oral contraceptives are one of the most effective birth control methods available today. It is the most common reason why women discontinue their birth control pills. In the United States, it is estimated that the inconsistent use of these pills as well as their discontinuation account for about 20 percent of the 3.5 million unintended pregnancies that occur each year.
The bleeding is unpredictable and unexpected. This can be very frustrating to women and sometimes embarrassing. This is the real problem with Break through bleeding. In fact some women take those pills to control irregular cycles in the first place so an unplanned bleeding may just compounds an underlying concern.
The Underlying Abnormality
Hormonal imbalance is the major abnormality responsible for breakthrough bleeding. Hormones are the main players producing the changes of the ovulation cycle including menstrual flow. Birth control pills are the usual menstrual cycle hormones in pharmaceutical forms.
The intake of hormones will destabilize the usual hormonal balance of the body. The endometrium is very sensitive to these hormonal changes. Insufficient hormonal levels cause it to break down just as it does in normal menstruation. The problem is enhanced by inconsistent intake of the pills which further adds to the hormonal imbalance.
Causes Of Breakthrough bleeding
Break through bleeding is not a disease. It is simply a side effect of a pill. However,not all women on these pills develop the bleeding. Furthermore, there are some factors that increase the risk developing this bleeding when taking birth pills.
These include the following:
manner of taking the pills is the most important factor dependent upon the woman. For the hormonal levels to fluctuate very little, the pills should be taking about the same time every day. Taking pills at different times and even missing some doses will exacerbate hormonal fluctuations and increase your chances of bleeding between the regular periods.
- Cigarette smoking has been shown to affect the ovulation cycle by counteracting the effects of estrogen. It increases a woman’s risk of developing BBT.
- The type of pill also predisposes to bleeding. Modern pills have very low doses of estrogen and this may be insufficient in some women a predispose to bleeding.
- The type of progesterone derivative contained in the pill also predisposes to bleeding in some women.
Break through bleeding normally does not require any specific therapy. It usually resolves after about 2 to 4 cycles of pill use.
The “treatment” of this bleeding is switching to another type of pill or hormonal contraceptive formulation or a non-hormonal method of birth control.
Some few tips to guide an appropriate response when this bleeding occurs
- If you think it could be Breakthrough bleeding, contact your doctor if it persists after 2 or 3 cycles. Not all mild bleeding between menses is BBT for women on birth pills. Beware not to rashly label another abnormality as BBT.
- Do not abruptly stop using hormonal contraception to stop breakthrough bleeding because may worsen the hormonal fluctuations and the bleeding.
- Take the pills regularly and about the same time. An alarm may be of help here. Remember that a slight delay of about 20 minutes may be significant.
- Ask your doctor if another non-hormonal option is available if you just can still support the discomfort of the pills.
Return from Break Through Bleeding To Abnormal Uterine Bleeding
Return From Break Through Bleeding To Menstruation Home
Kaylie white says
I’ve been having awful bleeding on reclipsen. today I switched to Trinessa lo. will that stop the bleeding in a matter of days? if not what can I do to stop it. it’s annoying and causing dizziness, nausea & headaches. please help asap
I used Seasonique and had wonderful experiences with it…no weight gain, worked like a charm. Got off of it because I was thinking about a baby. Change my mind on that. Asked doctor to prescribe pulls again but my insurance made me try some off brand of Seasonique (started with a A) and boy let me tell you! Horrible! Igained about 22 lbs bleeding was coming through and I didn’t understand. Called doctor back and told her and she told me what was going on and said that I couldn’t use it and would let them know to only give me the name brand. Well the weight has not come off exactly yet but the bleeding IS STILL HERE!! I need to know how long it’s going to be like this! I’m leaving the country next week for a month! How long does this take to stop??? What does three or four cycles mean like the article is talking about??? Would that be months???